What is Hyperreflexia?
Hyperreflexia is a condition in which reflexive responses are stronger than what is considered a normal response. The increased response to normal stimuli may result in ongoing episodes of twitching or movements that are generally classified as spastic. Sufferers have little to no control to these exaggerated reflexive responses. There are a number of causes for hyperreflexia, including spinal cord injury and an adverse reaction to medication.
An individual suffering with this issue is likely to have a condition that is interfering with the control normally managed by the higher brain center over the lower neural pathways. The end result is that some type of stimuli that would normally produce nothing more than a mild reaction triggers an exaggerated response. This often manifests in sudden movements that are as surprising to the individual with the condition as those who are nearby.
One of the more common causes for hyperreflexia is damage to the spinal cord. This damage may be sustained in some type of accident, or have taken place during the course of surgery. Depending on the nature of the damage to the spinal cord, repairing that damage may at least partially reverse or weaken the overactive reflexes, allowing the individual to go about daily tasks with more confidence.
It is also possible for hyperreflexia to develop as a reaction to different types of medications. Should a given medication interfere with the balance of electrolytes in the body, the result may be over-responsive reflexes. Medications that alter the production or use of serotonin in the brain may also trigger uncontrollable twitching or movements of the arms and legs. Often, if the medication is exchanged for another medicine that does not cause an imbalance in serotonin or electrolytes, the hyperactive movements will eventually cease.
Brain trauma is also a possible underlying cause of hyperreflexia. Assuming damage to the brain can be repaired or heal over time, there is a good chance that the spasms and uncontrollable movements will become less frequent and severe. In order to manage the symptoms during recovery, a physician may prescribe some type of anti-spasmodic that can minimize the outbreaks and allow the individual to enjoy a more normal quality of life.
Treatment for hyperreflexia will vary, depending on the reason or reasons for the condition. There is no specific amount of time that must pass before the responses are back within normal limits. For this reason, anyone suffering with this condition should work closely with an attending physician and develop expectations based on the counsel and information provided by that physician.
I have been diagnosed with spasticity, clonus and hyperflexia due to TBI suffered in an auto accident.
@feruze-- My wife has both hyperreflexia and clonus as a result of a spinal cord injury from a car accident.
The two are similar, and the causes can be the same. Hyperreflexia is when the reflex responses are exaggerated and clonus is when there are multiple involuntary muscle contractions.
It's easy to confuse these together but doctors have different physical tests to diagnose them and my wife has been diagnosed with both. Doctors are still trying to figure out the stimulus that's causing these in her. Apparently, the only way to treat these conditions is to find and eliminate the stimulus. It's probably pressure on one of the nerves in her spinal cord. She has to go through a few more MRIs next week.
I just found out that my dad has hyperreflexia and clonus. Does anyone else have this?
I don't have autonomic hyperreflexia but I completely understand how some medications can lead to it.
I'm taking an SSRI medication (selective seratonin reuptake inhibitor). Ever since I've started taking the medication, I've been experiencing an odd twitching. It doesn't happen frequently, usually once or twice a day. It usually happens when I'm in bed and about to sleep. I suddenly twitch. It's a very weird feeling because I have no control over it whatsoever.
I know that autonomic hyperreflexia is much more severe and troublesome, but I'm sure if I took a much higher dose of this medication, I could develop it.
Post your comments